Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Lake Charles, LA

May 10, 2019Hardin County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 10, 2019, 12:32 AM CDT for Hardin County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2019, 12:32 AM CDT (05:32 UTC)
Expired
May 10, 2019, 2:30 AM CDT
In force
118 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Hardin County, TX

The radar

The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS54 KLCH 100532
FFWLCH
TXC199-100730-
/O.NEW.KLCH.FF.W.0030.190510T0532Z-190510T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1232 AM CDT Fri May 10 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Hardin County in southeastern Texas...

* Until 230 AM CDT.

* At 1231 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Four to six inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lumberton, Silsbee, Kountze, Saratoga, Batson and Honey Island. 

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3044 9444 3050 9414 3024 9418 3011 9451
      3011 9457 3033 9467

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:41 PM CDT, 51 minutes earlier.

Area forecast discussion, May 9, 11:41 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1141 PM CDT Thu May 9 2019

.DISCUSSION...
10/06Z TAF Issuance.

&&

.AVIATION...
Sctd storms near the Acadiana terminals are beginning to weaken
and move NE, while a band of strong to svr storms over SE TX is
beginning to organize and should begin accelerating east over the
next hour or so (which seems to correspond well to recent HRRR
runs). In between some sctd storms have developed near the lower
Sabine River between BPT and LCH. Given the consistency in recent
HRRR runs and general agreement with current convective scenario,
trended toward its solution for overnight into Friday. Adjusted
TEMPO groups to reflect general timing of convective complex and
it moves east acrs the area overnight, between 06-09Z at BPT,
07-11Z at LCH and 09-13Z at LFT/ARA. The line could bring strong
wind gusts to BPT/LCH. Once the complex moves through, HRRR
guidance suggests minimal activity during the day Friday, although
am not inclined to rule out convection entirely as atmosphere
will remain moist and unstable so retained VC mention at all
sites. Cigs will initially be a mix of VFR/MVFR with lower
cigs/vsbys expected with convective band overnight. Winds will be
generally easterly, bcmg vrbl around SHRA/TSRA.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  60  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Exercise Caution until 7 AM CDT Friday for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, May 9, 7:22 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
722 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all counties and parishes and this will now
include Iberia, St. Mary, and lower St. Martin Parishes in south
central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-110030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 9, 11:34 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1134 PM CDT Thu May 9 2019

TXZ201-100515-
Hardin TX-
1134 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Saratoga, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Saratoga and Honey Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 3052 9437 3037 9410 3017 9425 3017 9428
      3014 9428 3012 9429 3029 9455
TIME...MOT...LOC 0434Z 224DEG 11KT 3027 9440

K. Kuyper
Local storm report, May 10, 12:04 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1204 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             CARLYSS                 30.18N 93.37W
05/09/2019  E2.00 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC PHOTOS AND VIDEOS SHOWING HAIL RANGING FROM
            QUARTER TO HEN EGG SIZED IN CARLYSS

&&

SWARTHEN
Local storm report, May 10, 12:08 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1208 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             2 S SULPHUR             30.20N 93.35W
05/09/2019  E1.75 INCH       CALCASIEU          LA   FIRE DEPT/RESCUE

            CARLYSS FIRE DEPT. ON MOSSWOOD DRIVE REPORTED HAIL
            RANGING FROM PEA SIZE TO GOLF BALL SIZE FOR SEVERAL
            MINUTES.

&&

SWARTHEN
Local storm report, May 10, 12:14 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             2 SW SULPHUR            30.20N 93.38W
05/10/2019  E2.50 INCH       CALCASIEU          LA   PUBLIC

            FRIEND OF NWS EMPLOYEE RELAYED REPORT OF HAIL TO TENNIS
            BALL SIZED FALLING SW OF SULPHUR.

&&

SWARTHEN
Local storm report, May 10, 12:24 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1224 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             2 W SULPHUR             30.23N 93.39W
05/10/2019  E1.75 INCH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE RELAYING REPORT OF HAIL RANGING FROM NICKEL
            TO GOLF BALL SIZE WEST OF SULPHUR.

&&

SWARTHEN
Local storm report, May 10, 12:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             2 S SULPHUR             30.20N 93.35W
05/09/2019  E2.50 INCH       CALCASIEU          LA   FIRE DEPT/RESCUE

            CARLYSS FIRE DEPT. ON MOSSWOOD DRIVE REPORTED HAIL
            RANGING FROM PEA SIZE TO GOLF BALL SIZE FOR SEVERAL
            MINUTES. UPDATE 10 MINUTES LATER... MAX HAIL SIZE
            INCREASED TO TENNIS BALL SIZE. FIRE DEPT. REPORTED HAIL
            PUNCHED THROUGH FIBERGLASS ROOF AT STATION AND REPORTEDLY
            A HOUSE IN CARLYSS HAD ROOF COLLAPSE DUE TO HAIL, BUT
            THEYRE UNABLE TO DISPATCH DUE TO THE ONGOING HAIL.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:40 PM CDTSpecial Weather StatementLCHHardin50 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningLCHHardin66 min
May 9, 9:07 PM CDTSevere Thunderstorm WarningLCHHardin43 min
May 9, 9:32 PM CDTSpecial Weather StatementLCHTyler43 min
May 9, 10:24 PM CDTSevere Thunderstorm WarningLCHOrange51 min
May 9, 10:43 PM CDTSpecial Weather StatementLCHHardin47 min
May 9, 10:59 PM CDTSevere Thunderstorm WarningLCHNewton, Orange32 min
May 9, 11:34 PM CDTSpecial Weather StatementLCHHardin41 min
May 9, 11:58 PM CDTSevere Thunderstorm WarningLCHJefferson47 min
May 10, 12:20 AM CDTTornado WarningLCHJefferson25 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
May 10, 12:43 AM CDTTornado WarningLCHJefferson, Orange19 min
May 10, 12:54 AM CDTSevere Thunderstorm WarningLCHJefferson, Orange66 min
May 10, 1:04 AM CDTFlash Flood WarningLCHJefferson, Orange116 min
May 10, 2:27 AM CDTFlash Flood WarningLCHOrange3 hr
May 10, 2:43 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.